Wyoming, 2021High Wind in Wyoming, January 2 to 4, 2021
January 2 to 4, 2021 · NWS CYS · 9 events in 9 counties and zones
High winds were initially measured across the wind gap areas on the 2nd before spreading out into adjacent high plains and valley zones on the 3rd. Several Wyoming Department of Transportation sensors along both Interstate 80 and 25 measured high winds with restricted closures for light-,high-profile vehicles.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were initially measured across the wind gap areas on the 2nd before spreading out into adjacent high plains and valley zones on the 3rd. Several Wyoming Department of Transportation sensors along both Interstate 80 and 25 measured high winds with restricted closures for light-,high-profile vehicles. Highest wind gust was 82 mph at a Union Pacific Railroad sensor about fourteen miles west-southwest of Cheyenne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 4:23 AM MST, 39 minutes earlier.
Area forecast discussion, Jan 2, 4:23 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
423 AM MST Sat Jan 2 2021
.SHORT TERM...(Today - Sunday Night)
Issued at 251 AM MST Sat Jan 2 2021
A rapid increase in wind speeds can be expected for the wind prone
areas of southeast Wyoming over the next several hours. H7/H85 CAG
to CPR gradients have already climbed above 60 meters & are likely
to exceed 80 meters by 15z this AM as 700 to 800 mb flow continues
to strengthen. WYDOT observations indicate a few recent gusts near
50 MPH at both Arlington and Bordeaux. 70+ MPH gusts appear likely
from late this morning into early afternoon as low-level gradients
peak. This will also be the most likely time to get stronger winds
spreading into eastern Platte County as some mountain waves should
be possible with a strong omega couplet along the Laramie Range. A
lull in stronger winds could occur this evening into the overnight
as gradients relax slightly, but remain very strong. Occasional 60
MPH gusts will remain likely through the night. A strong mid-level
short wave will sweep across the northern & central Rockies during
the Saturday Night/Sunday Morning time frame, with 850 hpa CAG-CPR
gradients rapidly increasing to 75-85 meters again by 12z Sunday &
remaining above 70 meters through at least 00z Monday. Expect low-
level flow to be considerably stronger for the Sunday event with a
broad swath of 55-65 knots between 700 and 800 millibars. Downward
omega and steep low-level lapse rates will likely prove supportive
of downward momentum transfer of these stronger winds w/ potential
for a few 75 MPH gusts for Arlington & Bordeaux. Local probability
guidance for High Wind Warning criteria exceedance for Bordeaux is
virtually off the charts, courtesy of a sfc pressure gradient of 6
to 8 mb along the spine of the Laramie Range. This should be quite
favorable for the Summit/Foothills as well. Between mountain waves
and strong mixing, it is possible to get some gusts approaching 50
to 60 MPH into Cheyenne and Laramie as well although confidence is
fairly low at this time. GFS soundings suggest dry adiabatic lapse
rates with unidirectional flow in the lowest 5000 feet, along with
60+ knot flow just 2000 feet AGL. Subsidence could be a big factor
here, but this warrants High Wind Watch issuance for CYS. The city
of Laramie could struggle to achieve 60 MPH gusts, but expect some
areas just west of town will get in on some mountain waves. We did
include the Laramie Valley in the Watch for this reason. No change
needed for the inherited High Wind Warnings for the wind corridors
of southeast Wyoming. Winds diminish for all areas Sunday night.
A few showers will be possible this afternoon and early evening in
our northern zones, but believe the best forcing will end up being
just north of the CWA. Otherwise, just a few mountain snow showers
are expected through the remainder of the weekend.
.LONG TERM...(Monday - Friday)
Issued at 251 AM MST Sat Jan 2 2021
Medium range models continue to show a progressive pattern through
the extended forecast period. The GFS/ECM are in good agreement w/
a fast moving short wave translating across the central Rockies on
Tuesday and Wednesday. The Pacific origins of this system may keep
this system fairly dry, but dynamics should be strong enough for a
few showers across the region. No major storms are expected.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 423 AM MST Sat Jan 2 2021
Fog and low CIGS have remained outside KLAR over the last six
hours as VFR conditions are slated to hold for all sites for the
next 24 hours as the main story will be increase in winds
primarily on the WY side later this morning and continuing through
the afternoon and into the Panhandle. Some middle level clouds
expected late this afternoon through the evening over the
Panhandle.
&&
.FIRE WEATHER...
Issued at 251 AM MST Sat Jan 2 2021
No fire weather concerns. Despite windy conditions over some parts
of the region, minimum humidity values will be well outside of our
critical thresholds & fuels for the majority of zones do not favor
large fire growth at this time.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST Sunday for WYZ106-110-116-117.
High Wind Watch from Sunday morning through Sunday afternoon for
WYZ115-118.
High Wind Warning from 8 AM this morning to 5 PM MST this
afternoon for WYZ107.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLHHazardous weather outlook, Jan 1, 1:11 PM MST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
111 PM MST Fri Jan 1 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>115-118-
119-022015-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
111 PM MST Fri Jan 1 2021
This hazardous weather outlook is for the western Nebraska
Panhandle...and portions of east central Wyoming...south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-107-110-116-117-022015-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
111 PM MST Fri Jan 1 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winds are expected to increase late this evening and tonight across
the wind prone areas of southeast Wyoming.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong winds are likely Saturday through Sunday across the Southeast
Wyoming wind corridors, as well as East Platte County. Gusts in excess
of 70 MPH will be possible. Patchy blowing snow is expected mainly
west of the Laramie Range. Please refer to the latest High Wind
Warnings for more details.
.Spotter information statement...
Spotters are encouraged to report high winds in excess of 58 mph
and or sustained winds of 40 mph or higher to the National Weather
Service in Cheyenne.
High Wind, North Snowy Range Foothills
- When
- January 2, 5:02 AM MST to January 4, 1:34 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at Arlington measured the reported wind. Several other WYDOT sensors along the interstate measured high wind gusts as well during the event.
High Wind, South Laramie Range Foothills
- When
- January 2, 8:00 AM MST to January 3, 8:50 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust. A Wyoming Department of Transportation sensor along Interstate 80 at mile marker 353 or ten miles west-southwest of Cheyenne measured a reported wind gust of 65 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 2, 9:38 AM MST to January 3, 7:02 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
High Wind, South Laramie Range
- When
- January 2, 9:56 AM MST to January 3, 7:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Lone Tree or two miles west of Buford along with Union Pacific Railroad sensor LYNCHW located nine miles southeast of Buford both measured the reported wind gust.
High Wind, Central Carbon County
- When
- January 2, 11:32 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport sensor measured the reported wind gust.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 3, 5:50 AM MST to 3:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Camp Creek sensor located four miles west of Muddy Gap measured the reported wind gust.
High Wind, Central Laramie County
- When
- January 3, 8:22 AM MST to 7:52 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport sensor along with a Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater both measured the reported wind gust.
High Wind, Laramie Valley
- When
- January 3, 2:05 PM MST to 4:54 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust. Laramie Airport ASOS also measured a 59 mph wind gust.
High Wind, East Platte County
- When
- January 3, 4:46 PM MST to 5:02 PM MST
- Where
- East Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, January 2 to 11, 2021$1.7 million · 5 events
- High Wind in Montana, January 2 to 3, 202170 kt wind · 22 events
- Winter Storm and Winter Weather in Vermont, January 2, 202112 events
- Heavy Snow in Maine, January 2, 20219 events
- Winter Storm in Maine, January 2, 20216 events
- High Wind in Oregon, January 2 to 3, 202172 kt wind · 4 events
- Heavy Rain in Georgia, January 2, 20213 events
- Dense Fog in Colorado, January 2, 20213 events
- Heavy Snow and Winter Weather in Washington, January 2 to 3, 20213 events
- Heavy Snow in Illinois, January 2 to 3, 20213 events
- High Wind in Montana, January 2 to 3, 202152 kt wind · 3 events
- Flash Flooding in Florida, January 2, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929893, 929896, 929890, 929895, 929892, 929889, 929897, 929894, 929891.